Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 72, NWS Lincoln, IL

July 7, 2014Crawford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 7, 2014, 3:17 PM CDT for Crawford County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2014, 3:17 PM CDT (20:17 UTC)
Expired
Jul 7, 2014, 4:00 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Crawford County, IL

The radar

The Evansville,IN radar (KVWX), 85 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2014-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2014-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1670 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
240 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS53 KILX 072017
SVRILX
ILC033-072100-
/O.NEW.KILX.SV.W.0072.140707T2017Z-140707T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
317 PM CDT MON JUL 7 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAWFORD COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 400 PM CDT

* AT 314 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EATON...AND
  MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  ROBINSON...HUTSONVILLE...PALESTINE...TRIMBLE AND CRAWFORD COUNTY
  AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3890 8752 3889 8754 3885 8754 3885 8757
      3906 8791 3918 8781 3918 8776 3915 8764
      3911 8763 3910 8761 3909 8762 3907 8757
      3900 8757 3896 8751
TIME...MOT...LOC 2017Z 298DEG 18KT 3910 8775

HAIL...1.00IN
WIND...60MPH

$$

BARNES
2 follow-up statements
247 
WWUS53 KILX 072037
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
337 PM CDT MON JUL 7 2014

ILC033-072100-
/O.CON.KILX.SV.W.0072.000000T0000Z-140707T2100Z/
CRAWFORD IL-
337 PM CDT MON JUL 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CRAWFORD
COUNTY UNTIL 400 PM CDT...

AT 334 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUTSONVILLE...
AND MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
ROBINSON...HUTSONVILLE...PALESTINE...TRIMBLE AND CRAWFORD COUNTY
AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY. LIGHTNING KILLS. REMEMBER...IF YOU CAN 
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3890 8752 3889 8754 3885 8754 3885 8757
      3906 8791 3918 8781 3918 8776 3915 8764
      3911 8763 3910 8761 3909 8762 3907 8757
      3900 8757 3896 8751
TIME...MOT...LOC 2037Z 301DEG 18KT 3909 8770

HAIL...1.00IN
WIND...60MPH

$$

BARNES
489 
WWUS53 KILX 072056
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
356 PM CDT MON JUL 7 2014

ILC033-072106-
/O.EXP.KILX.SV.W.0072.000000T0000Z-140707T2100Z/
CRAWFORD IL-
356 PM CDT MON JUL 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR CRAWFORD COUNTY WILL EXPIRE AT
400 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3890 8752 3889 8754 3885 8754 3885 8757
      3906 8791 3918 8781 3918 8776 3915 8764
      3911 8763 3910 8761 3909 8762 3907 8757
      3900 8757 3896 8751
TIME...MOT...LOC 2056Z 301DEG 18KT 3904 8760

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:59 PM CDT, 18 minutes earlier.

Area forecast discussion, Jul 7, 2:59 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
259 PM CDT Mon Jul 7 2014

.DISCUSSION...
ISSUED 259 PM CDT Mon Jul 7 2014

Main focus for this forecast will be the thunderstorms expected to
impact the area late tonight through tomorrow. More thunderstorms
will be possible late in the week and into next weekend as well.
Models continue to have a good handle on the overall pattern and
surface features, and finally look similar with location and
timing of pcpn next 24hrs. There are some differences with the
pcpn, but overall they all look similar in timing of the pcpn,
start and finish, with NAM being slowest with exiting the pcpn.
Still, a blend in the models, combined with persistence looks like
a good forecast.

SHORT TERM...Tonight through Thursday night

Pcpn could be ongoing in the extreme southeast part of the cwa
late this afternoon, but should get pushed out of the area
quickly. Am expecting the remainder of the evening hours, til
midnight to be dry as this boundary gets south of the area and the
next weather system does not get into the area til just after
midnight. Models all point to an MCS developing somewhere around
NW MO/NE KS/ SW MO/SE IA late this evening. Temp and moisture
convergence, Omega, and other dynamics support this location and
scenario tonight. This MCS is expected to move east to southeast
tonight and begin to effect west central IL around midnight and
then move ESE through the southern half of the state after
midnight tonight. Along with this, there is a sfc front to be the
focus of the storms and good low level jet pumping the high
moisture content air into the front. So, storms with heavy
rainfall, intense lightning, and damaging winds will be possible
late tonight and into tomorrow morning. Highest pops for tomorrow
will be in the southeast as this will be near the track of this
MCS. These storms should move out of the area quickly and leave
dry weather for remainder of the short term period, through
Thursday night.

Temps will finally cool and be at or below normal for the period.
Model guidance looked ok.

LONG TERM...Friday through Monday

Upper level flow will remain out of the northwest with ridging
taking place well west. However, in the northwest flow, another
frontal system will develop out in the plains and slowly move east
toward the area. The first time this system should effect the area
with pcpn is Fri night, with slight chance pops. Mentionable pops
will begin Friday night and continue through the remainder of the
forecast period. Temps will start cool but then warm back up to
more hot and humid weather by the weekend.

Auten
&&

.AVIATION...
ISSUED 1254 PM CDT Mon Jul 7 2014

Scattered thunderstorms will develop in advance of a weak cold
front this afternoon: however, based on latest satellite/radar
imagery, it appears the convection will remain south of the
central Illinois terminals. Next significant chance for convection
will hold off until late tonight when a complex of thunderstorms
tracks E/SE out of Missouri/Iowa. Exact evolution and track of
complex remains in question: however, latest guidance suggests it
may remain mostly south of the I-74 corridor. As a result, have
maintained only VCTS at the northern TAF sites overnight. Further
southwest closer to expected track of the storms, have included
TEMPO groups for thunder at both KSPI and KDEC between 07z and
11z. Once storms push off to the east early Tuesday morning, a
return to mostly sunny conditions with a NW wind of around 10 mph
is expected.

Barnes
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 11:54 AM CDT, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1154 AM CDT MON JUL 7 2014

ILZ027>031-036>038-041>046-053-055-057-081100-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-PEORIA-PIATT-STARK-TAZEWELL-VERMILION-WOODFORD-
1154 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL ARRIVE
LATE TONIGHT. THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING
WIND GUSTS...FREQUENT LIGHTNING...AND HEAVY RAINFALL. AT THIS
TIME...IT APPEARS THE GREATEST RISK FOR SEVERE WEATHER WILL REMAIN
SOUTH OF THE I-74 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

AFTER A STRETCH OF DRY WEATHER THROUGH THE MIDDLE OF THE WEEK...
THUNDERSTORM CHANCES WILL RETURN BY THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY AFTER
MIDNIGHT.

ILZ040-047>052-054-056-061>063-066>068-071>073-081100-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
JASPER-LAWRENCE-MENARD-MORGAN-MOULTRIE-RICHLAND-SANGAMON-SCHUYLER-
SCOTT-SHELBY-
1154 AM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS WILL ARRIVE
TONIGHT. THE MAIN THREATS FROM THE STORMS WILL BE DAMAGING WIND
GUSTS...FREQUENT LIGHTNING...AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING...BUT SEVERE
WEATHER IS NOT ANTICIPATED.

AFTER A STRETCH OF DRY WEATHER THROUGH THE MIDDLE OF THE WEEK...
THUNDERSTORM CHANCES WILL RETURN BY THE WEEKEND.

MINOR FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT...MAINLY AFTER
MIDNIGHT.

BARNES

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.